Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 38, NWS Newport/Morehead City, NC

September 28, 2019Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 28, 2019, 7:41 PM EDT for Dare County, North Carolina. It took effect at Sep 29, 2019, 4:23 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2019, 7:41 PM EDT (23:41 UTC)
In effect from
Sep 29, 2019, 4:23 AM EDT
Expired
Sep 29, 2019, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WHUS42 KMHX 282341
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
741 PM EDT Sat Sep 28 2019

...HIGH RISK OF RIP CURRENTS NORTH OF CAPE HATTERAS SUNDAY...

.Long period swells from distant Hurricane Lorenzo will begin
reaching the coast of North Carolina Sunday. These swells combined
with a developing north wind will produce a high risk of rip 
currents from Cape Hatteras north.

NCZ203-205-291145-
/O.NEW.KMHX.BH.S.0038.190929T1200Z-190930T0000Z/
Northern Outer Banks-Hatteras Island-
741 PM EDT Sat Sep 28 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from Sunday morning
through Sunday evening.

* HAZARDS...High risk for dangerous rip currents.

* LOCATIONS...Beaches from Duck to Cape Hatteras.

* TIMING AND TIDES...The most likely time for dangerous rip
  currents is several hours either side of low tide, which occurs
  around 230 PM Sunday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
1 follow-up statement
257 
WHUS42 KMHX 290823
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
423 AM EDT Sun Sep 29 2019

...HIGH RISK OF RIP CURRENTS NORTH OF CAPE HATTERAS TODAY...

.Long period swells from distant Hurricane Lorenzo will begin
reaching the coast of North Carolina today. These swells combined
with a developing north wind will produce a high risk of rip 
currents from Cape Hatteras north.

NCZ203-205-292030-
/O.EXT.KMHX.BH.S.0038.190929T0823Z-190930T0000Z/
Northern Outer Banks-Hatteras Island-
423 AM EDT Sun Sep 29 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* HAZARDS...High risk for dangerous rip currents.

* LOCATIONS...Beaches from Duck to Cape Hatteras.

* TIMING AND TIDES...The most likely time for dangerous rip
  currents is several hours either side of low tide, which occurs
  around 230 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 28, 7:30 PM EDT, 11 minutes earlier.

Area forecast discussion, Sep 28, 7:30 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
730 PM EDT Sat Sep 28 2019

.SYNOPSIS...
A weak cold front will push through tomorrow followed by high
pressure from the north early to mid week. A strong cold front
will move through by the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 630 PM Saturday...Little change to the previous forecast.
Debris cirrus from dissipating showers and storms along the
foothills of the Appalachians but with very dry air aloft do not
expect this to persist overnight. Latest guidance still
continues to point to low-level drying later tonight and fog
still looks to be patchy at best, if it forms at all.

Prev disc...Upper ridging continues over the area tonight with
weak high centered offshore. Mainly clear skies will prevail
with light winds. A warm and muggy airmass will persist across
the area with lows around 70 inland to mid 70s coast. While the
airmass at the surface has changed little, model soundings show
a bit of drying in the lower levels just above the surface
compared to last night and guidance is not developing much fog
tonight, so continue to keep fog out of the forecast.

&&

.SHORT TERM /SUNDAY/...
As of 245 PM Saturday...A backdoor cold front is progged to be
positioned near Hampton Roads in the morning and push across ENC
late morning through the afternoon hours. Ridging will continue
aloft, so upper level forcing will be weak but descent moisture
and instability will be in place with PW values approaching 2"
and MUCAPE peaking around 2500-3000J/kg and could see isolated
to scattered showers and thunderstorm during the afternoon with
frontal forcing. Shear also remains weak, mainly 10 kt or less,
so not expecting storms to become organized or even that strong.
Temps continue to be well above normal with highs in the lower
90s inland to mid 80s coast. NE sections may be a tad cooler
with winds becoming N/NE by the afternoon behind the front
bringing onshore flow.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 340 PM Saturday... Strong deep layered ridging will
extend across the Southeast states through Thursday resulting in
mostly dry and warm weather, though there is a small risk for
showers early Sunday evening and again Monday, though any
precipitation amounts would be very light and not enough to make
a dent in our very dry spell. The strong ridge aloft will start
to break down as a strong mid level trough allows a strong cold
front to move across the area Fri night bringing a chance for
showers and thunderstorms late Fri into Fri night. Highs will be
in the upper 80s to around 90 degrees Wed and Thurs, while Mon,
Tue, and Fri will be in the low/mid 80s which is still above
normal. Much cooler is expected behind the front next weekend
behind the front.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 730 PM Saturday...High confidence in VFR conditions for
the night well into Sunday evening. Upper level ridge continues
aloft with high pressure shifting offshore and a backdoor cold
front sliding through the region late Sunday morning. Mainly
clear skies expected tonight with some high cirrus tonight
expected to gradually dissipate. Some very shallow patchy fog is
possible tonight although guidance is bearish on this prospect;
confidence in fog formation is too low to warrant explicit
mention in the TAFs.

Light and variable winds tonight give way to NW/N winds Sunday
morning, eventually veering NE/ENE by Sunday evening in the wake
of the front. An isolated shower or storm is possible in the
afternoon with brief sub-VFR conditions for any directly
impacted sites.

Long Term /Sunday night through Thursday/...
As of 340 PM Saturday...VFR conditions will dominate most of
the period, except Monday. There is only a very small risk for a
brief shower Sunday evening and Mon. Low stratus is likely to
develop Mon as high pressure builds in from the north.
Otherwise, could see patchy shallow ground fog or stratus
during the early morning hours each day with light to calm winds
through the rest of the week.

&&

.MARINE...
Short Term /through Sunday/...
As of 3 PM Saturday...High pressure will be centered offshore
tonight, then a backdoor cold front will push south across the
waters Sunday. Generally light winds around 10 kt or less will
continue ahead of the front, mainly out of the S to SW this
evening, then veering to W to NW late tonight into Sunday
morning, then will become N to NE around 15 kt Sunday afternoon
behind the front. Seas will continue around 2-3 ft through
Sunday morning, then will build to around 4 ft across the
northern/central waters late in the day. Leading swells from
Hurricane Lorenzo will begin to move into the waters late
tonight bringing 17-18 second swell periods.

Long Term /Sunday night through Thursday/...
As of 340 PM Saturday...SCA conditions, mainly in swell from
Tropical Cyclone Lorenzo well out in the Atlantic, is expected
Mon through Wed night. NE flow will be increasing to 15-20 kt
with higher gusts behind the back door cold front late Sun
night into Mon evening. Tue NE winds will diminish to 10-15 kt
becoming L/V early Wed and S/SW 10-15 kt Thu. Seas will build to
AOA 6 ft by early Mon, peaking at 6-8 ft Mon/Mon night when
combined with the easterly Lorenzo swell will create chaotic sea
conditions. Though winds will diminish to 15 kt or less Tue
through Thu, seas are forecast to remain AOA 6 ft Tue through
Wed night. Seas are forecast to slightly subside to 3-5 ft Thu.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Sunday morning through Sunday
     evening for NCZ203-205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...SK/MS
SHORT TERM...SK
LONG TERM...JME
AVIATION...JME/MS
MARINE...JME/SK
Hazardous weather outlook, Sep 28, 7:51 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
751 AM EDT Sat Sep 28 2019

NCZ195-196-199-203>205-291200-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
751 AM EDT Sat Sep 28 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-291200-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
751 AM EDT Sat Sep 28 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.